Toxic Optic Neuropathy - symptoms and treatment

Toxic Optic Neuropathy - symptoms and treatment

Toxic Optic Neuropathy - damage to the OPTIC NERVE, RETINA, and other structures of the EYE as a SIDE EFFECT of medications or exposure to environmental or systemic toxins. Many substances can harm vision, and any substance that is a neurotoxin (damaging to the NERVOUS SYSTEM) has the potential to damage the optic nerve. Long-term cigarette smoking or ALCOHOL abuse, and especially a combination of these practices, causes various disturbances of vision and ocular function. Severe or chronic MALNUTRITION, notably vitamin B12 deficiency, also results in toxic optic neuropathy. As well, numerous medications cause temporary visual disturbances, among them sildenafil (color shifts) and antidepressants (distorted perception and VISUAL ACUITY).

Possible Sources of Toxic Optic Neuropathy
amiodarone carbon monoxide
chloroquine digoxin
ethambutol ethanol (drinking ALCOHOL)
ethylene glycol (antifreeze) industrial chemicals
isoniazid lead
mercury methanol (wood ALCOHOL)
methotrexate NONSTEROIDAL ANTI-INFLAMMATORY DRUGS (NSAIDS)
pyridoxine radiation exposure
quinine tamoxifen
sulfonamide ultraviolet light
tobacco use  

Symptoms of Toxic Optic Neuropathy and Diagnostic Path

Most often toxic optic neuropathy develops slowly as the consequence of cumulative exposure. Symptoms may include

  • dimness and diminished clarity
  • altered color perceptions (dyschromatopsia)
  • blind spots in the visual field (SCOTOMA)
  • PHOTOPHOBIA (extreme sensitivity to light)
  • DIPLOPIA (double vision)

Symptoms progressively worsen with continued exposure to the toxic substance. Symptoms may begin in one eye though nearly always involve both eyes as the effects of the toxic exposure continue to develop.

Toxic Optic Neuropathy Treatment Options and Outlook

Treatment is immediate cessation of exposure to the causative agent, though it is unwise and potentially harmful for individuals to stop taking prescribed medications without consulting their physicians. In many circumstances the damage is reversible and normal vision returns after exposure to the toxin ends, though it may take several weeks to several months for the damage to heal.

Risk Factors and Preventive Measures

The primary risk for toxic optic neuropathy is exposure to ocular toxins. Because these are numerous and may be prescription or over-thecounter medications, it is important to know the possible side effects of all medications individually as well as in combination. Avoiding ocular toxins or stopping medications that cause vision disturbances helps prevent permanent damage to the eyes.

See also GRAVES’S OPHTHALMOPATHY; ISCHEMIC OPTIC NEUROPATHY; OTOTOXICITY.

Open discussion on the topic Toxic Optic Neuropathy - symptoms and treatment


only title   fulltext  

The Eyes

Top articles on health